Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 98, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 18, 2008, 2:36 AM CDT for Hughes County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2008, 2:36 AM CDT (07:36 UTC)
- Expired
- Mar 18, 2008, 3:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Hughes County, OK
The radar
The Norman radar (KTLX), 99 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 10:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:22 AM CDT, 14 minutes earlier.
Area forecast discussion, Mar 18, 2:22 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
222 AM CDT TUE MAR 18 2008
.DISCUSSION...
THE SLOW MOVEMENT OF THE UPPER LOW WILL ALLOW AMPLE SYNOPTIC LIFT
IN THE SATURATED AIRMASS THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WILL BE COMMON OVER THE SOUTHEAST HALF OF OKLAHOMA
TODAY UNDER THE INFLUENCE OF SMALL WAVES AHEAD OF THE MAIN UPPER
LOW WHICH IS EXPECTED TO MOVE FROM SOUTHERN CHIHUAHUA INTO CENTRAL
TEXAS DURING THE DAY TODAY. TONIGHT AS THE UPPER LOW MOVES ACROSS
NORTHEAST TEXAS INTO WESTERN ARKANSAS, SOUTHEAST OKLAHOMA WILL
AGAIN BE IN THE SWEET SPOT FOR MORE RAIN. THE FLASH FLOOD WATCH
CONTINUES THROUGH THE DAY, BUT HAS BEEN EXTENDED INTO TONIGHT FOR
SOUTHEAST OKLAHOMA.
A WEAK WAVE ON FRIDAY SHOULD ALLOW FOR A DRY COLD FRONT. NEXT BOTH
THE GFS AND ECMWF BRING A SHORTWAVE TROUGH FROM THE NORTHERN HIGH
PLAINS SATURDAY NIGHT/SUNDAY. A CHANCE FOR RAIN EXISTS THE SECOND
HALF OF THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 52 38 64 42 / 50 40 0 0
HOBART OK 53 36 66 40 / 30 30 0 10
WICHITA FALLS TX 52 39 68 40 / 60 70 0 0
GAGE OK 59 33 66 37 / 10 0 0 10
PONCA CITY OK 54 37 65 40 / 40 20 0 0
DURANT OK 58 43 65 41 / 100 100 20 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR OKZ026-028>031-039-
040-045.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ032-041>043-
046>048-050>052.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ090.
&&
99/09Hazardous weather outlook, Mar 17, 7:38 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT MON MAR 17 2008
OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
738 PM CDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES THE AREA SOUTHEAST OF A LINE FROM
PONCA CITY TO WATONGA AND HOBART IN OKLAHOMA...TO VERNON AND SEYMOUR
IN TEXAS.
IMPACTS...
THE PRIMARY IMPACTS WILL BE LARGE HAIL...POSSIBLY AS LARGE AS
GOLFBALLS...AND FLOODING RAINS. DAMAGING WINDS ARE POSSIBLE...MAINLY
IN SOUTHERN AND EASTERN OKLAHOMA. THERE WILL ALSO BE A RISK FOR
TORNADOES IN SOUTHEAST OKLAHOMA THROUGH LATE EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS AT LEAST THROUGH
MIDNIGHT. THE MAIN HAZARD WILL TRANSITION TOWARD HEAVY RAIN AND
FLOODING AFTER MIDNIGHT.
DISCUSSION...
A LARGE UPPER LEVEL TROUGH WILL APPROACH FROM SOUTHWEST TEXAS
OVERNIGHT...AND INTERACT WITH A STALLED COLD FRONT...AND
STRENGTHENING LOW LEVEL JET...TO PRODUCE WIDESPREAD RAIN AND
THUNDERSTORMS IN OKLAHOMA AND NORTH TEXAS. DURING THE
EVENING...SCATTERED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREAT BEING LARGE HAIL. THE LONGER LIVED STORMS MAY BECOME
SUPERCELLS. THESE WILL BE ELEVATED ABOVE THE SURFACE TO THE NORTH OF
A COLD FRONT IN WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH
TEXAS. FARTHER SOUTH AND EAST...HOWEVER...THUNDERSTORMS WILL BECOME
ROOTED CLOSER TO THE GROUND...AND WILL HAVE A GREATER POTENTIAL FOR
PRODUCING NOT ONLY SEVERE HAIL...BUT ALSO DAMAGING WINDS AND
POSSIBLY TORNADOES. THE GREATEST RISK FOR TORNADOES WILL BE EAST OF
A LINE FROM MARIETTA TO ADA TO CALVIN...AND MAINLY THROUGH 11 PM.
BY 11 PM...STORMS SHOULD QUICKLY MERGE AND BEGIN TO PRODUCE VERY
HEAVY RAIN. THE APPROACHING STORM SYSTEM WILL PRODUCE DEEP AND
SUSTAINED LIFT IN THE VICINITY OF THE STALLED FRONTAL ZONE...AND
THIS MAY RESULT IN A SUSTAINED BAND OF HEAVY RAIN WITH AN INCREASING
THREAT FOR FLOODING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
SEE THE FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION REGARDING THE
FLOODING POTENTIAL TONIGHT IN SOUTHEASTERN AND EASTERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
ALTHOUGH THUNDERSTORMS WILL BE CONTINUING OVER MAINLY THE SOUTHEAST
HALF OF OKLAHOMA ON TUESDAY... THE THREAT OF SEVERE WEATHER WILL
HAVE DIMINISHED. LATER IN THE WEEK... ANOTHER STORM SYSTEM
APPROACHING THE SOUTHERN PLAINS WILL BRING A CHANCE OF MORE
THUNDERSTORMS NEXT WEEKEND.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS ACROSS PARTS OF
SOUTHEAST OKLAHOMA EARLY TUESDAY. MEANWHILE... RUNOFF FROM THE HEAVY
RAINS COULD ALSO LEAD TO FLOODING ON MAINSTEM RIVERS IN SOUTHEAST
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24/BURKEIn the hours before
Special weather statement, Mar 18, 12:19 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1219 AM CDT TUE MAR 18 2008 OKZ019-020-180545- LOGAN OK-PAYNE OK- 1219 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN LOGAN AND SOUTHWEST PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MERIDIAN AT 1219 AM CDT...MOVING NORTHEAST AT 40 MPH. SMALL HAIL IS LIKELY WITH THIS STORM.
Special weather statement, Mar 18, 12:44 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1244 AM CDT TUE MAR 18 2008 OKZ020-180615- PAYNE OK- 1244 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF PERKINS AT 1243 AM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE BRIEF VERY HEAVY RAIN AND SMALL HAIL...FROM WEST OF PERKINS...THROUGH DOWNTOWN STILLWATER. BURKE
Special weather statement, Mar 18, 1:28 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 128 AM CDT TUE MAR 18 2008 TXZ088-180700- BAYLOR TX- 128 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A LARGE SEVERE THUNDERSTORM IN THROCKMORTON COUNTY WAS LOCATED 32 MILES SOUTH OF WESTOVER AT 127 AM CDT...MOVING NORTHEAST AT 45 MPH. AT THIS SPEED...THE STORM WILL ENTER SOUTHERN BAYLOR COUNTY BY 2 AM. IF IT MAINTAINS STRENGTH...SEVERE WEATHER WILL BE POSSIBLE. PEOPLE IN BAYLOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. BURKE
Special weather statement, Mar 18, 1:36 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 136 AM CDT TUE MAR 18 2008 OKZ041-042-047-180700- MURRAY OK-JOHNSTON OK-PONTOTOC OK- 136 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND PONTOTOC COUNTIES. A STRONG THUNDERSTORM WAS LOCATED NEAR SULPHUR AT 134 AM CDT... MOVING NORTHEAST AT 40 MPH. THE THREAT FOR STRONG WIND GUSTS AND SMALL HAIL WAS INCREASING. THE STORM WILL QUICKLY MOVE INTO NORTHERN JOHNSTON COUNTY AND MUCH OF PONTOTOC COUNTY...INCLUDING ADA. SEVERE WEATHER MAY DEVELOP WITH THIS STORM. BURKE
Special weather statement, Mar 18, 1:52 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 152 AM CDT TUE MAR 18 2008 TXZ088-180715- BAYLOR TX- 152 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF WESTOVER AT 152 AM CDT...MOVING NORTHEAST AT 45 MPH. THE STORM HAD WEAKENED WHILE OVER THROCKMORTON COUNTY...AND SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. THIS THUNDERSTORM WILL PRODUCE BRIEF TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS AROUND 50 MPH AS IT ENTERS SOUTHERN AND EASTERN BAYLOR COUNTY. BURKE
Special weather statement, Mar 18, 2:00 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 200 AM CDT TUE MAR 18 2008 OKZ031-032-042-043-180745- SEMINOLE OK-COAL OK-HUGHES OK-PONTOTOC OK- 200 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES...PONTOTOC AND SEMINOLE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTHWEST OF SASAKWA TO 3 MILES SOUTHEAST OF FITTSTOWN AT 200 AM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE STORMS WILL IMPACT EASTERN PONTOTOC...NORTHERN COAL...AND MUCH OF SEMINOLE AND HUGHES COUNTIES THROUGH 245 AM CDT. BURKE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 46 min |
| Mar 17, 7:52 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 38 min |
| Mar 17, 8:02 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 43 min |
| Mar 17, 8:08 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Washita | 52 min |
| Mar 17, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 34 min |
| Mar 17, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Tillman | 38 min |
| Mar 17, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 41 min |
| Mar 17, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 47 min |
| Mar 17, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 49 min |
| Mar 17, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 24 min |
| Mar 17, 9:08 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 52 min |
| Mar 17, 9:23 PM CDT | Flash Flood Warning | OUN | Kiowa | 6 hr |
| Mar 17, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 35 min |
| Mar 17, 10:33 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 42 min |
| Mar 18, 2:14 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc, Seminole | 31 min |
| Mar 18, 2:21 AM CDT | Tornado Warning | OUN | Hughes | 9 min |
| Mar 18, 3:05 AM CDT | River Flood Warning | OUN | Atoka, Bryan | 4 days |
| Mar 18, 4:51 AM CDT | Flash Flood Warning | OUN | Jefferson | 3 hr |
| Mar 18, 9:14 AM CDT | River Flood Warning | OUN | Blaine, Caddo, Canadian, Custer | 13 hr |
| Mar 18, 11:57 AM CDT | River Flood Warning | OUN | Pottawatomie, Seminole | 3 hr |
| Mar 18, 3:14 PM CDT | River Flood Warning | OUN | Bryan | 41 hr |
| Mar 17, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 48 min |
| Mar 17, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 63 min |
| Mar 17, 9:12 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox, Wilbarger | 48 min |
| Mar 17, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 51 min |
| Mar 18, 4:46 AM CDT | Flash Flood Warning | OUN | Clay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.